Alert archive / Missouri / Heat Advisories in 2012

Heat Advisory 5, NWS Springfield, MO

July 17, 201234 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this heat advisory at Jul 17, 2012, 3:24 PM CDT for 34 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Jul 18, 2012, 12:00 PM CDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 3:24 PM CDT (20:24 UTC)
In effect from
Jul 18, 2012, 12:00 PM CDT
Expired
Jul 25, 2012, 7:03 PM CDT
In force
7 days
Issued by
NWS Springfield, MO
All 37 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this heat advisory went out at Jul 17, 12:36 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 17, 12:36 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT TUE JUL 17 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 300 AM CDT TUE JUL 17 2012/

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

CURRENTLY...SURFACE HIGH PRESSURE CENTERED OVER THE SOUTHEASTERN
CONUS. SKIES ARE CLEAR THIS MORNING WITH EARLY MORNING
TEMPERATURES IN THE MIDDLE TO UPPER 70S. TEMPERATURES WILL
CONTINUE TO SLOWLY FALL THE NEXT FEW HOURS WITH LOW/MID 70S
EXPECTED JUST PRIOR TO SUNRISE.

NOT A TREMENDOUS AMOUNT OF GOOD NEWS FROM THE 00Z SUITE OF MODEL
OUTPUT. HIGH TEMPERATURES HAVE COME IN A BIT WARMER THAN
PREVIOUSLY FORECAST WITH LITTLE CHANCE FOR RAINFALL. 850MB TEMPS
WILL BE CONSISTENTLY IN THE LOW/MID 20S...WHICH CORRELATES WELL TO
THE HIGHS IN THE MID/UPPER 90S. GIVEN OUR ANTECEDENT DRY
CONDITIONS A FEW DEGREES NEED TO BE ADDED TO THIS. THE MAV
CONTINUES TO RUN AROUND FOUR DEGREES TOO COOL WITH HIGHS WHILE THE
STRAIGHT MET VALUES HAVE BEEN MORE RELIABLE AT FACE VALUE.
ADJUSTING FOR BIASES RESULTS IN HIGHS RANGING FROM THE MID 90S IN
SOUTH CENTRAL MISSOURI TO AROUND 100 DEGREES IN THE OSAGE PLAINS
OF EXTREME SOUTHEASTERN KANSAS...WEST CENTRAL AND CENTRAL
MISSOURI. LOW TEMPERATURES LOOK TO BE A BIT WARMER THAN OUR LAST
HEAT WAVE GIVEN SLIGHTLY BETTER LOW LEVEL MOISTURE PROFILES.
READINGS THE LOW/MID 70S WILL BE COMMON EACH NIGHT.

THERE IS A SLIGHT CHANCE FOR A FEW SHOWERS AND STORMS ACROSS THE
EASTERN OZARKS AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND
WEDNESDAY AFTERNOON. PRECIPITABLE WATER VALUES WILL BE NICELY
POSITIONED THE 1.7 TO 2.0 INCH RANGE AND SURFACE DEWPOINTS WILL
REMAIN A LITTLE HIGHER IN THIS AREA. UNFORTUNATELY...MEAGER MID
LEVEL LAPSE RATES WILL RESULT IN A LONG...SKINNY CAPE PROFILE WITH
MLCAPE VALUES AROUND 1500 J/KG EACH AFTERNOON. AS A RESULT...
NARROW AND ISOLATED UPDRAFTS ARE EXPECTED. WITH LOW LEVEL THETA-E
VALUES IN THE LOW 20S KELVIN...DOWNBURST POTENTIAL IS MINIMAL WITH
WIND GUSTS TO 40 MPH POSSIBLE.

GAGAN

LONG TERM (FRIDAY THROUGH MONDAY)...

A WEAK BACK DOOR COLD FRONT MAY MOVE THROUGH THE AREA FRIDAY
AFTERNOON. SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP ON
FRIDAY BEFORE THIS BOUNDARY DEFUSES OVER THE WEEKEND. THE UPPER
LEVEL RIDGE OVER THE CENTRAL PLAINS REGION WILL SLOWLY EXPAND AND
BUILD BACK EASTWARD OVER THE MIDWEST. WENT AHEAD AND TACKED ON A
DEGREE OR TWO ABOVE GUIDANCE ON HIGH TEMPERATURES OVER THE WEEKEND
INTO EARLY NEXT WEEK. THE SUMMER TIME RIDGE WILL CONTINUE TO BRING
MUCH ABOVE NORMAL TEMPERATURES TO THE OZARKS WITH VERY LITTLE
RELIEF FROM THE DRY CONDITIONS.

GRIFFIN

&&

.AVIATION...
/ISSUED 1227 PM CDT TUE JUL 17 2012/

FOR THE 17/1800Z KSGF/KJLN/KBBG TAFS...VFR CONDITIONS ARE EXPECTED
FOR THE TAF PERIOD WITH STRONG HIGH PRESSURE ALOFT. SFC LOW
PRESSURE OVER THE CENTRAL PLAINS WILL ALLOW SOME MODERATE SW WIND
GUSTS TO CONTINUE TO OCCUR THROUGH 18/00Z.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 17, 1:16 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT TUE JUL 17 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
116 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  A FEW ISOLATED THUNDERSTORMS COULD BE POSSIBLE ACROSS THE
  EASTERN OZARKS THIS AFTERNOON WITH A FEW LIGHTNING STRIKES
  POSSIBLE.

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED THIS
  AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA.

  MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES AROUND 30 PERCENT
  AND SUSTAINED WINDS AROUND 15 MPH WILL RESULT IN ELEVATED FIRE
  WEATHER CONDITIONS ACROSS PORTIONS OF EXTREME SOUTHEASTERN
  KANSAS AND FAR WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 FROM
  WEDNESDAY THROUGH MONDAY.

  LIMITED TO ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON
  AN AFTERNOON BASIS.

  THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST OF THE
  INTERSTATE 44 CORRIDOR ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

Nearby

Heat Advisories in Missouri, 2012Heat Advisories in Kansas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.